Missouri, 2005

Hail in Missouri, April 21, 2005

April 21, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 1:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 21, 1:05 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT THU APR 21 2005

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND THIS EVENING...

.MESOSCALE DISCUSSION...

GRAVITY WAVES EMINATING FROM AN MCS THAT DEVELOPED OVER NE CO LAST
EVENING HAVE PROGRESSED ACROSS THE ENTIRE STATE OF
KANSAS...ENCOUNTERED AN INCREASINGLY UNSTABLE AND UNCAPPED AIRMASS
OVER NE OK ALLOWING THUNDERSTORMS TO DEVELOP. MID-LEVEL SPEED MAX
HAS YET TO ARRIVE AND THEREFORE VERTICAL SHEAR PROFILES REMAIN
UNIMPRESSIVE ACROSS THE CWA. DESPITE THE LESS THAN IMPRESSIVE
SHEAR...STRONG INSTABILITY EVIDENT ON THE SPECIAL 18Z SOUNDING
INDICATES THAT MULTICELLULAR SEVERE STORMS ARE LIKELY THIS
AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS AND POSSIBLY DAMAGING MICROBURST
WINDS.

IT IS UNCLEAR WHAT WILL HAPPEN ALONG THE FRONT WEST OF THESE
STORMS...AND HOW MUCH THE ATMOSPHERE WILL RECOVER IN THE WAKE OF
THIS FIRST WAVE OF STORMS. TIME WILL TELL...

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BLOSSOM THIS
AFTERNOON WITH SCT TO OCCASIONALLY BKN DECK AROUND FL030. POCKET OF
STRATUS/STRATOCUMULUS OVER NORTHERN OKLAHOMA WILL MOVE INTO THE JLN
AREA FOR A COUPLE HOURS EARLY THIS AFTERNOON AND BKN-OVC CIGS NEAR
FL030 POSSIBLE. KEPT JLN TAF VFR BUT POTENTIAL DOES EXIST FOR SOME
BORDERLINE MVFR CIGS EARLY THIS AFTERNOON.

PERIOD OF THUNDERSTORMS LIKELY AT THE TERMINALS THIS EVENING AS THE
FRONT/DRYLINE MARCH ACROSS THE AREA. POTENTIAL DOES EXIST FOR LARGE
HAIL AND DAMAGING WINDS AT THE TERMINALS THIS EVENING...HOWEVER KEPT
HAIL/WIND OUT OF THIS TAF ISSUANCE PENDING MORE DEFINITE
TIMING/INTENSITY OF THUNDERSTORMS.

GUSTY NORTHWEST WINDS WILL DEVELOP FRIDAY MORNING WITH GUSTS TO 25KT
POSSIBLE BY THE END OF THIS TAF CYCLE. ROBUST COLD AIR STRATOCUMULUS
DECK SHOULD BLOSSOM FRIDAY MORNING ONCE THE SUN BREAKS OUT.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 21, 12:00 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 21 2005

...SEVERE STORMS LIKELY LATE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH:
    HAIL TO THE SIZE OF BASEBALLS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
    AN ISOLATED TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH
  LARGE HAIL THE PRIMARY THREAT.

  MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE THEN FORECAST TO DEVELOP
  OVER EASTERN KANSAS LATE THIS AFTERNOON...MOVING INTO WESTERN
  PORTIONS OF THE OUTLOOK AREA BETWEEN 5 PM AND 9 PM. STRONG TO
  SEVERE THUNDERSTORMS WILL THEN MOVE EASTWARD ACROSS THE REMAINDER
  OF THE OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS.

  THE HIGHEST RISK FOR SUPERCELLS WITH VERY LARGE HAIL AND AN
  ISOLATED TORNADO EXISTS WEST OF AN OSCEOLA TO CASSVILLE LINE
  BETWEEN 5 PM AND 10 PM THIS EVENING.

  DISCUSSION:

  SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAK
  DISTURBANCE MOVES ACROSS THE AREA. WINDS ALOFT WILL INITIALLY NOT
  BE STRONG ENOUGH TO SUPPORT SUPERCELLS...HOWEVER ISOLATED STORMS
  COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

  OF GREATER CONCERN WILL BE THE THUNDERSTORMS FORECAST TO MOVE INTO
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. BY THEN...WINDS
  ALOFT WILL LIKELY HAVE INCREASED SUBSTANTIALLY AND WILL SUPPORT
  SUPERCELLS WITH VERY LARGE AND POTENTIALLY DAMAGING HAIL...IN
  ADDITION TO DAMAGING WINDS. THERE IS ALSO SOME POTENTIAL FOR AN
  ISOLATED TORNADO OR TWO OVER WESTERN PORTIONS OF THE OUTLOOK AREA
  THIS EVENING.

  THUNDERSTORMS ARE THEN FORECAST TO MOVE ACROSS THE REMAINDER OF
  THE OUTLOOK AREA LATE THIS EVENING AND INTO THE OVERNIGHT HOURS.
  THE SEVERITY OF THE THUNDERSTORMS WILL LIKELY DIMINISH SOME AFTER
  9 OR 10 PM...HOWEVER SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH AND HAIL UP TO AROUND 1 INCH IN DIAMETER WILL
  REMAIN POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  MUCH COLDER AIR WILL WORK INTO THE MISSOURI OZARKS AND
  SOUTHEAST KANSAS FRIDAY NIGHT AND SATURDAY NIGHT.  TEMPERATURES
  ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S FRIDAY NIGHT...THEN
  INTO THE LOW TO MIDDLE 30S SATURDAY NIGHT. WHILE NORTHWEST WINDS
  WILL LIKELY PREVENT FROST FROM FORMING FRIDAY NIGHT...DIMINISHING
  WINDS AND CLEAR SKIES ON SATURDAY NIGHT WILL LIKELY RESULT IN
  WIDESPREAD FROST.

  THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND
  TUESDAY...THEN AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS AFTERNOON...AND
  WILL LIKELY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING/IZZI

In the hours before

Special weather statement, Apr 21, 12:56 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT THU APR 21 2005

MOZ093-212000-
NEWTON-
156 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 300 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TREECE TO 7 MILES
NORTHWEST OF ANDERSON...OR ALONG A LINE EXTENDING FROM 17 MILES
SOUTHWEST OF JOPLIN TO 13 MILES SOUTHWEST OF NEOSHO...AND MOVING
NORTHEAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR SHOAL CREEK DRIVE BY 230 PM CDT.
  NEAR LEAWOOD BY 235 PM CDT.
  NEAR SILVER CREEK BY 240 PM CDT.
  NEAR GRANBY BY 250 PM CDT.
  NEAR DIAMOND BY 255 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS IN THE
EVENT THESE STORMS INTENSIFY.

SAW
Special weather statement, Apr 21, 1:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU APR 21 2005

KSZ101-MOZ088-212015-
CHEROKEE-JASPER-
215 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND JASPER COUNTIES
UNTIL 315 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALENA...OR 10 MILES WEST OF JOPLIN...AND
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS IF THE
STORMS INTENSIFY.

SAW
Local storm report, Apr 21, 1:34 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 S NEOSHO              36.83N 94.37W
04/21/2005  0.75 INCH        NEWTON             MO   PUBLIC

0234 PM     HAIL             5 SW NEOSHO             36.82N 94.43W
04/21/2005  0.75 INCH        NEWTON             MO   TRAINED SPOTTER

IZZI
Local storm report, Apr 21, 2:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU APR 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             NEOSHO                  36.87N 94.37W
04/21/2005  0.75 INCH        NEWTON             MO   PUBLIC

            DIME HAIL REPORTED BY PUBLIC AT HH AND HIGHWAY 59

LD
Special weather statement, Apr 21, 2:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT THU APR 21 2005

MOZ089-094-212115-
DADE-LAWRENCE-
311 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR DADE AND LAWRENCE COUNTIES UNTIL
415 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN CITY TO 6
MILES NORTHEAST OF SARCOXIE...OR ALONG A LINE EXTENDING FROM 25 MILES
NORTHWEST OF MOUNT VERNON TO 14 MILES WEST OF MOUNT VERNON...AND
MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR LOCKWOOD BY 330 PM CDT.
  NEAR MILLER BY 340 PM CDT.
  NEAR GREENFIELD BY 350 PM CDT.
  NEAR EVERTON BY 405 PM CDT.

PENNY SIZE HAIL...AND WINDS UP TO 60 MPH ARE EXPECTED WITH THESE
STORMS.

SAW
Special weather statement, Apr 21, 2:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT THU APR 21 2005

MOZ093-094-102-212115-
BARRY-LAWRENCE-NEWTON-
317 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY...LAWRENCE AND NEWTON
COUNTIES UNTIL 415 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FAIRVIEW...OR 12 MILES WEST
OF MONETT...AND MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR PIERCE CITY BY 335 PM CDT.
  NEAR MONETT BY 340 PM CDT.
  NEAR VERONA BY 400 PM CDT.
  NEAR AURORA BY 410 PM CDT.
  5 MILES NORTHWEST OF MARIONVILLE BY 415 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SAW

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
April 21, 2:20 PM CST
Where
Taney County, Taneyville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -93.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447291.